Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 2004, 5:28 PM CDT for Langlade County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 5:28 PM CDT (22:28 UTC)
- Expired
- May 12, 2004, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Langlade County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173 WUUS53 KGRB 122228 SVRGRB WIC067-122315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 528 PM CDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANGLADE COUNTY IN WISCONSIN * UNTIL 615 PM CDT * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH 60 MPH WINDS. THE STORM WAS LOCATED NEAR ANTIGO. IT WAS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEVA AROUND 535 PM... DEERBROOK AROUND 535 PM... PEARSON AROUND 550 PM... PICKEREL AROUND 555 PM... ADDITIONAL STORMS WERE OVER THE NORTHWEST PART OF THE COUNTY. THE EXPECTED WINDS MAY BE STRONG ENOUGH TO DAMAGE WEAK STRUCTURES AND TREES. IF YOU ARE IN THE WARNED AREA...TAKE COVER IN A STURDY BUILDING. FREQUENT CLOUD-TO-GROUND LIGHTNING IS LIKELY. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. ALSO AVOID METAL OBJECTS. LAT...LON 4514 8939 4503 8899 4535 8868 4546 8940 $$ JKL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 12, 3:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT WED MAY 12 2004 .SHORT TERM...TONIGHT AND THURSDAY. MAIN CONCERNS IN THE SHORT TERM ARE PRECIPITATION AND TEMPERATURES. 20Z RADAR COMPOSITE INDICATED A MAIN LINE OF THUNDERSTORMS ALONG AND JUST AHEAD OF A COLD FRONT THAT WAS ENTERING WESTERN WI. CONVECTION STARTED BREAKING OUT WELL AHEAD OF THE FRONT LATE THIS MORNING IN THE WARM AND UNSTABLE AIR. TEMPERATURES WERE MAINLY IN THE UPPER 70S AND LOWER 80S AWAY FROM LM AND THE BAY...WITH DEW POINTS IN THE 60S. SPC HAS MOST OF THE CWA IN A SLIGHT RISK AREA FOR DAY ONE. MODELS BRING THE COLD FRONT JUST TO THE WEST OF GRB BY 06Z BUT ONLY TAKE TO ABOUT AS FAR AS THE MANITOWOC/SHEBOYGAN COUNTY LINE BY 12Z. AFTER THAT THE FRONT GETS PUSHED BACK TO THE NORTH A BIT DURING THE DAY ON THURSDAY AND A VORT IS FORECAST TO MOVE THROUGH THE AREA. QPF FORECAST GENERALLY SHOWS PCPN IN THE WESTERN CWA DECREASING AFTER MIDNIGHT...THEN A LULL IN ACTIVITY OVER MOST OF THE AREA IN THE MORNING UNTIL MORE PCPN MOVES IN DURING THE AFTERNOON. GUIDANCE LOWS WERE FAIRLY SIMILAR FOR TONIGHT BUT NGM MOS LOOKS TO BE THE ODD MODEL OUT FOR HIGHS ON THURSDAY. HAVE MOSTLY GONE WITH A COMPROMISE BETWEEN ETA AND GFS MOS TEMPERATURES. .LONG TERM...THU NGT THRU NXT WED. FCST CONCERNS THRU FRI CENTER AROUND PCPN/CONVECTIVE CHCS AS CDFNT LINGERS. PBLMS FOR EARLY NXT WEEK DEAL WITH MDL DIFFERENCES IN THE HANDLING OF PACIFIC SHRTWVS AND EVENTUAL AFFECT ON NE WI. STARTING THU NGT...CDFNT EXPECTED TO GRIND TO A HALT JUST TO OUR EAST AS IT RUNS INTO THE SFC RDG AXIS PARKED OVR THE ERN U.S. AS THE UPR TROF MOVS INTO THE PLAINS LTR THU NGT...SHRTWVS WL BE EJECTING NEWD TOWARD WI. INSTABILITY IS MARGINAL WITH THE FNT TO OUR EAST...BUT ELEVATED LIS DO GO SUB-ZERO OVR ERN WI. BASED ON ANTICIPATED LIFT...MSTR AND INSTABILITY PARAMETERS...PREFER TO BUMP POPS UP TO LIKELY BUT ONLY GO WITH ISLTD THUNDER WORDING OVR MOST OF THE FCST AREA. OVR NORTH-CENTRAL WI...WL DROP THUNDER ALTOGETHER AS AIRMASS MORE STABLE. AS A WEAK WAVE MOVS ALONG THE FNT EARLY FRI...PCPN CHCS TO REMAIN LIKELY. THIS WAVE WL PULL THE FNT FARTHER EAST INTO LWR MI FRI AFTERNOON WITH PCPN GRADUALLY TAPERING OFF FROM WEST TO EAST. WL CONT TO MENTION ISLTD THUNDER OVR ERN WI DURING THE MORNING UNTIL THE WAVE PASSES BY. HI PRES TO THEN BUILD INTO THE WRN GREAT LKS RGN FRI NGT ALLOWING SKIES TO BECOME AT LEAST PARTLY CLDY WITH AN INFLUX OF DRIER AIR. IF WNDS CAN DECOUPLE...SOME LOCATIONS OVR NRN WI MAY DROP BLO FRZG. THIS WL HAVE TO BE WATCHED FOR ANY POTENTIAL FROST/FRZ ADVISORIES. HEADED INTO THE EXTENDED...HI PRES TO MOV ACROSS THE RGN ON SAT BUT THEN SHIFTS OFF TO THE EAST ON SUNDAY. RETURN FLOW SETS UP WITH A WEAK CDFNT/TROF AXIS PROGGED TO ENTER THE UPR MIDWEST SUNDAY AFTERNOON. THIS WEAK FTR MAY BE ABLE TO TRIGGER A SHWR AND/OR TSTM IN THE ANTICIPATED MOIST...UNSTABLE ATM. WL INCLUDE A SML CHC POP TO MY WRN TIER OF COUNTIES. MDL CONTINUITY GOES OUT THE WINDOW STARTING NXT MON WITH EACH MDL HANDLING INCOMING PAC SHRTWV ENERGY DIFFERENTLY (BOTH IN SPD AND MAGNITUDE). THE OLD 06Z GFS ACTUALLY THE MOST DAMPENED WITH THE SHRTWV LEAVING AN ALMOST ZNL FLOW ACROSS THE COUNTRY. THERE IS ALSO THE REMAINS OF THE WEAK CDFNT/TROF THAT MAY BE AROUND. DUE TO THE UNCERTAINTY INVOLVED...WL LEAVE THE CHC OF SHWRS/TSTMS IN THE FCST. A SFC LOW WITH ITS ASSOCIATED CDFNT TO SWEEP ACROSS THE RGN MON NGT AND THEN CLR THE RGN ON TUE. IT IS CONCEIVABLE THAT LINGERING WRAP-AROUND MSTR PSBL BUT MDL TREND HAS BEEN TO WEAKEN THE SFC LOW THUS DIMINISHING THE THREAT OF WRAP-AROUND. PREFER TO KEEP TUE DRY. HI PRES FOR WED WL KEEP FCST DRY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/KALLAS WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 12, 1:00 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 100 PM CDT WED MAY 12 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 100 PM CDT WED MAY 12 2004 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS CAN BE EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING IN UNSTABLE AIR AHEAD OF A COLD FRONT IN MINNESOTA. SOME OF THE STORMS IN CENTRAL AND NORTH-CENTRAL WISCONSIN MAY BE SEVERE...AND THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS THE REST OF THE AREA. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY AS A FRONTAL BOUNDARY LINGERS OVER SOUTHEAST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAYBE NEEDED THIS AFTERNOON OR TONIGHT. MG WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, May 12, 1:30 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 130 PM CDT WED MAY 12 2004 WIZ005-010-011-018-019-030-035-036-122000- VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO... WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT 130 PM CDT WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN UNTIL 6 PM... AT 130 PM...ISOLATED STORMS WERE LOCATED OVER LANGLADE AND FOREST COUNTIES. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATER THIS AFTERNOON. SOME OF THESE STORMS COULD CONTAIN HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE FOLLOWING COUNTIES... VILAS... ONEIDA... LINCOLN... FOREST... LANGLADE... MARATHON... WOOD... PORTAGE... STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES. JKL WWW.CRH.NOAA.GOV/GRB
Special weather statement, May 12, 2:25 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 225 PM CDT WED MAY 12 2004 WIZ005-010-011-018-019-030-035-036-122100- VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO... WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT 225 PM CDT WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN UNTIL 6 PM... AT 225 PM...SHOWERS WERE OVER FAR NORTHEAST WISCONSIN. ADDITIONAL STORMS WERE BEGINNING TO DEVELOP OVER WESTERN WISCONSIN. THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATER THIS AFTERNOON. SOME OF THESE STORMS COULD CONTAIN HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE FOLLOWING COUNTIES... VILAS... ONEIDA... LINCOLN... FOREST... LANGLADE... MARATHON... WOOD... PORTAGE... STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES. IF A WARNING IS ISSUED FOR YOUR AREA...MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. JKL WWW.CRH.NOAA.GOV/GRB
Special weather statement, May 12, 3:10 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 310 PM CDT WED MAY 12 2004 WIZ005-010-011-018-019-030-035-036-122130- VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO... WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT 310 PM CDT WED MAY 12 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN UNTIL 6 PM... AT 310 PM...THUNDERSTORMS WERE DEVELOPING ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN. THE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA DURING THE LATE AFTERNOON. SOME OF THESE STORMS WILL CONTAIN HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE FOLLOWING COUNTIES... VILAS... ONEIDA... LINCOLN... FOREST... LANGLADE... MARATHON... WOOD... PORTAGE... STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES. IF A WARNING IS ISSUED FOR YOUR AREA...MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. JKL WWW.CRH.NOAA.GOV/GRB
Local storm report, May 12, 4:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL ATHENS 45.03N 90.08W
05/12/2004 0.75 INCH MARATHON WI TRAINED SPOTTER
ALSO 52 MPH MEASURED WIND GUST
&&
JKLLocal storm report, May 12, 5:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
511 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 3 N RHINELANDER 45.67N 89.41W
05/12/2004 ONEIDA WI LAW ENFORCEMENT
4 TREES DOWN
&&
APKLocal storm report, May 12, 5:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
522 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG HAMBURG 45.08N 89.88W
05/12/2004 MARATHON WI EMERGENCY MNGR
OUTBUILDING BLOWN OVER
&&
APKThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 46 min |
| May 12, 4:30 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 30 min |
| May 12, 4:45 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 45 min |
| May 12, 5:15 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 45 min |
| May 12, 6:42 PM CDT | Special Marine Warning | GRB | 2 hr | |
| May 12, 6:42 PM CDT | Special Marine Warning | GRB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.